The 7 Best Cold Medicines of 2020

Stay comfortable when sickness strikes

Our editors independently research, test, and recommend the best products; you can learn more about our review process here. We may receive commissions on purchases made from our chosen links.

First Look

Tylenol Cold + Head Congestion at Rite Aid

"These caplets promise to clear out congestion."

Genexa Cold Crush Tablets at GNC

"The only certified organic cold medicine on the market."

Mucinex Sinus-Max Pressure and Pain at Amazon

"The triple-action formula helps fight symptoms fast."

Sambucol Cold & Flu Relief at Rite Aid

"Contains elderberry, which helps alleviate cold symptoms."

Theraflu Daytime Severe Cold & Cough Packets at Amazon

"Makes a soothing tea that feels good going down."

Vicks DayQuil Cough Cold and Flu at Amazon

"Designed to help relieve six common cold symptoms."

Vicks NyQuil Nighttime Relief at Amazon

"Snooze the night away, uninterrupted."

Due to increased demand for online shopping, items in this article may be out of stock. Updates to this article will be made frequently with products we recommend.

Our Top Picks

1

Tylenol Cold + Head Congestion Severe

sambucol-black-elderberry-original-formula-syrup
Courtesy of Rite Aid.

When your head feels several sizes too big with the pressure of a head cold, relief can’t come quickly enough. Tylenol Cold + Head is designed to deliver just that.

Recommended for adults and children 12 and older, these caplets promise to clear out congestion, and it contains acetaminophen to provide relief from aches and pains, including sore throats and headaches. This formula also contains guaifenesin, an ingredient to make coughs more productive (helping to clear mucus and phlegm), and phenylephrine HCl which acts as a nasal decongestant.

2

Genexa Cold Crush Tablets

Genexa-cold-crush
Courtesy of GNC.

A runny nose is arguably one of the most irksome parts of a cold. That constant drip and the blowing and the tissues — sometimes it feels like it will never stop. The good news is that eventually, it will, and with Genexa it may stop sooner rather than later. The only certified organic cold medicine on the market, this homeopathic formula is designed to provide relief from a host of common cold symptoms in addition to the dreaded runny nose.

These chewable tablets are all-natural and won’t make you drowsy. They also come with a 100 percent guarantee, so if they don’t work for you, you can get your money back. Genexa has a lengthy list of active ingredients, so be sure to take a look before trying.

3

Mucinex Sinus-Max Pressure and Pain Caplets

When a cold attacks your sinuses, it’s a war you want to win STAT. With Mucinex Sinus-Max in your corner, you’re likely to do just that. The triple-action formula includes a combination of acetaminophen to fight fever, pains, aches, and fever; Guaifenesin, an expectorant to make your cough more productive; and Phenylephrine, a nasal decongestant. So, it’s coming at your symptoms from every angle with a single dose.

4

Sambucol Black Elderberry Cold & Flu Relief Tablets

sambucol-black-elderberry-cold-flu-relief-tablets-30ct
Courtesy of Target.

It’s not the most well-known name on the drugstore shelf, but customers say Sambucol stands out for its effectiveness. It contains elderberry, which is known for its natural ability to alleviate symptoms associated with colds and flus, and it’s designed to be taken at the first sign of symptoms.

The quick dissolve tablets can be used for most members of the family (recommended for ages 4 and up), and you don’t need any water to take them, so they’re great for on-the-go relief. The active ingredients are Bryonia, Gelsemium sempervirens, Sambucus nigra, sulphur, and zincum gluconicum.

5

Theraflu Daytime Severe Cold & Cough Packets with Menthol & Green Tea Flavors

When it comes to doctors’ orders for treating a cold, getting in plenty of liquids is at the top of the list. Theraflu helps check that box, as each packet of this cold-treating formula is to be mixed with 8 ounces of warm water. It makes a soothing sort of tea that feels good going down and promises to help relieve most symptoms associated with a cold, including nasal congestion, sore throat, and coughing. It also contains acetaminophen to help take down fevers and relieve aches and pains, as well as dextromethorphan HBr (a cough suppressant), and the nasal decongestant phenylephrine HCl.

This box comes with six packets for daytime use that won't leave you feeling drowsy when you go about your day. If you prefer caplets or a syrup, Theraflu makes those formulas too in both daytime and nighttime versions. Customers say Theraflu works fast, tastes great, and is their go-to medicine for cold and flu symptoms.

6

Vicks DayQuil Cough Cold and Flu Relief

Vicks-DayQuil-Cold-and-Flu-Multi-Symptom-Relief
Courtesy of Amazon.

When a cold hits hard, it would be great if we could all just crawl into bed until we feel better, but that’s not always the case as we must tend to family, work, school, and other responsibilities. DayQuil helps you feel better without leaving you feeling drowsy, so you can keep going. These LiquiCaps are designed to help relieve six common cold symptoms — nasal congestion, sore throat, minor aches and pains, cough, headaches, and fever. Each dose (two capsules) provides about four hours of relief and contains acetaminophen, dextromethorphan HBr, and phenylephrine HCl.

Dayquil (which is also available in a liquid), which is made by Vick’s, the number one selling cough and cold brand around the world, is a long-time, trusted brand for many. Customers say it clears symptoms up quickly and leave them clear-headed and full of energy to tackle the day at hand. Take that, cold.

7

Vicks NyQuil Cough Cold and Flu Nighttime Relief

Vicks-NyQuil-Nighttime-Relief-LiquiCaps
Courtesy of Amazon.

When the day is done, and it’s finally time to get into bed, the last thing you want is to be up all night coughing, blowing your nose and being otherwise miserable. NyQuil will help you get the rest you need to kick your cold as quickly as possible. It’s designed to provide relief from sneezing, sore throat, headache, minor aches and pains, fever, runny nose, and coughing, so you can snooze the night away, uninterrupted by them. The workhorse ingredients are acetaminophen, dextromethorphan HBr, and doxylamine succinate. Paired with Dayquil, it keeps you covered around the clock.

Was this page helpful?